Bleeding Risk Face Off: Dabigatran Versus Warfarin

As new anticoagulants for atrial fibrillation enter the marketplace, health care professionals desire to understand how the drugs compare to the tried-and-true prototype, warfarin.

As new anticoagulants for atrial fibrillation (AF) enter the marketplace, health care professionals desire to understand how the drugs compare to the tried-and-true prototype, warfarin. In particular, more concrete data on the anticoagulants’ post-marketing, real-world use is needed to show comparative bleeding risks.

A new study published today in JAMA Internal Medicine provides data that addresses the issue with regards to dabigatran etexilate mesylate. Using a 5% random sample of Medicare beneficiaries, a multinational team of researchers drew pharmacy and medical claims data from patients newly diagnosed with AF between October 2010 and 2011.

The researchers followed the participants until they discontinued or switched anticoagulants, died, or reached the study’s terminal date of December 31, 2011. Among the participants, 6 times as many were taking warfarin (n=8102) compared with those receiving dabigatran (n = 1302).

After examining major bleeding events—including hemoperitoneum, and inpatient or emergency department stays for hematuria, gastrointestinal (GI) bleeding, or other hemorrhage—the researchers determined that dabigatran was 1.3 times more likely to be associated with any bleeding event relative to warfarin. Additionally, dabigatran was 1.58 times more likely to cause a major bleed, and 1.85 times more likely to cause GI bleeding. However, warfarin users were 3 times more likely to experience intracranial hemorrhage than dabigatran users.

The increased risks for major bleeding and GI hemorrhage with dabigatran treatment held among select high-risk subgroups of patients aged older than 75 years, African Americans, chronic kidney disease (CKD) patients, and those with 7 or more concomitant comorbidities. Of note, the risk for major bleeding was especially high for African Americans and CKD patients taking dabigatran.

“In the real-world clinical practice, after adjusting for patient clinical and demographic characteristics, dabigatran was associated with a higher incidence of major bleeding, regardless of the anatomical site,” the study authors concluded. “Before more evidence is available, dabigatran should be prescribed with caution in high-risk patients.”

The researchers recommended thorough counseling about the signs and symptoms of GI bleeding so that dabigatran patients can catch it early and seek treatment. In light of their finding that linked warfarin to increased intracranial hemorrhage risk, the study authors indicated that patients at elevated risk of intracranial hemorrhage might accept dabigatran’s other risks.